New York, 2005

Hail in New York, May 30, 2005

May 30, 2005 · NWS BTV · 1 event in 1 county or zone

A cold upper level trough across the northeast US resulted in reports of pea size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold upper level trough across the northeast US resulted in reports of pea size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 30, 9:15 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, May 30, 9:15 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 AM EDT MON MAY 30 2005

.SHORT TERM (REST OF TODAY)...
WILL NOT BE ISSUING AN UPDATE THIS MORNING. TEMPS/CLD COVER LOOK
FINE BASED ON CURRENT OBS AND VIS SAT PIC. FOR PRECIP...AREA RADAR
SHOWS SHOWERS OVER NC NE VT...W/ LIGHT SCATTERED ACROSS N NY. W/
TEMPS WARMING UP NICELY JUST LIKE YESTERDAY AND BREAKS IN
CLDS...EXPECTING SCENARIO CLOSE TO YESTERDAY AND SOME TS COULD FORM
CLOSE TO MIDDAY SO WILL LEAVE MENTION IN CURRENT FORECAST.
&&

.PREVIOUS DISCUSSION...
(ISSUED 326 AM EDT MON MAY 30 2005)

SYNOPSIS...
SFC/UPR TROF TO MOVE ACRS THE FA TODAY AND TONITE. WK SFC HI PRESS TO
AFFECT THE FA ON TUE THRU WED.

SHORT TERM (TODAY THROUGH WEDNESDAY)...
00-02Z 13KM DEVELOPMENT RUC SHOWS TEMPS TO GET UP INTO THE
M60S-M70S TODAY WITH WESTERLY SFC WINDS 5-15KTS. T1MAX TEMPS ARE IN
THE M60S-L70S TODAY. FEW TWEAKS TO FIRST PERIOD TEMPS/WINDS BASED ON
THIS DATA. RUC CAPES ACRS THE FA TODAY LOOK TO BE AOB 500 J/KG. RUC
SHOWS MOCLDY SKIES ACRS THE FA TODAY WITH SCT CONVECTION ACRS THE FA
MOSTLY THIS AFTERNOON.

WK H85 CAA TO TAKE PLACE ACRS THE FA TODAY AND TONITE...WITH WK WAA
ON TUE THRU WED. SOME LOW-LVL MSTR TO AFFECT THE FA THROUGHOUT THE
SHORT-TERM PERIOD (MOSTLY ACRS THE NRN TIER ZONES TODAY THOUGH).
LOW-LVL LAPSE RATES TO BE HI ACRS THE FA OVER THE NEXT THREE
AFTERNOONS. MID-LVL LAPSE RATES TO BE HI ACRS THE FA ON WED. SOME
MID-LVL MSTR TO AFFECT THE FA TODAY AND EARLY TONITE. PW VALUES ACRS
THE FA LOOK TO BE 0.5-1 ACRS THE FA THROUGHOUT THE SHORT-TERM
PERIOD. NAM CAPES ACRS THE FA LOOK TO BE BLW 1500 J/KG ON TUE...BLW
800 J/KG ON TUE NITE...AND BLW 1300 J/KG ON WED.

BUFCAN/88D MOSAIC SHOWS A FEW LT RETURNS ACRS THE FAR NRN TIER ZONES
ATTM. THE BROKEN RECORD OF WET-BULB ZERO HTS OF 6.5-7 KFT CONTINUES
ACRS THE FA TODAY...SO SOME SMALL HAIL IS POSSIBLE AGAIN IN ANY MORE
INTENSE CONVECTION. SPOTTER REPORTS OF MOSTLY SMALL HAIL HAVE BEEN
INCREASING OVER THE LAST FEW DAYS AS WELL. ENVIRONMENT ACRS THE FA
APPEARS TO BE EVEN MORE WEAKLY SHEARED TODAY THAN THE LAST FEW DAYS.

EXPECTING SCT CONVECTION ACRS THE FA DURING THE DAYLIGHT HRS OF AT
LEAST TODAY AND TUE...WITH MAYBE SOME MORE EVEN ON WED. WILL TAPER
POPS OFF FROM CHC TO SCHC ACRS THE FA BY WED. T1MAX TEMPS ARE IN THE
M-U70S ON TUE AND HAVE GONE BLW THESE VALUES BASED ON EXPECTED
CLD COVER/WX THEN. T1MIN TEMPS ARE MOSTLY IN THE U40S-M50S TONITE AND
ON TUE NITE. WILL OPT TO HANDLE ANY LINGERING FG ISSUES EARLY THIS
MORNING WITH THE STF.

LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
NO CHANGES TO THE GOING FCST FOR NOW EXCEPT TO TRY AND BETTER MESH
WITH SURROUNDING WFOS.

WRK ZONES AND PRELIM ISC GRIDS AVAILABLE. ALL FINAL PRODUCTS BY
4 AM.

AVIATION...
MID CLOUD DECK...CEILINGS BETWEEN 8K AND 10K...TO PERSIST OVER THE
AREA THROUGH ABOUT 14Z THIS MORNING...BEFORE BEGINNING TO DECREASE A
BIT IN AREAL COVERAGE.  POTENTIAL FOR CONVECTION WILL BE SIMILAR TO
YESTERDAY WITH CUMULUS DEVELOPING LATER THIS MORNING...HOWEVER
CEILINGS WILL REMAIN IN THE VFR CATEGORY.  SCATTERED SHOWERS OR
THUNDERSTORMS TO DEVELOP AFTER 18Z AND PERSIST THROUGH ABOUT 00Z.
LOCALIZED MVFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE WITH ANY
THUNDERSTORMS.  THE POTENTIAL FOR SMALL HAIL WILL ALSO EXIST.  VFR
CONDITIONS ARE EXPECTED AFTER 00Z WITH SCATTERED TO BROKEN CEILINGS
AT OR ABOVE 4K.  NO SIGNIFICANT WINDS ARE EXPECTED...ALTHOUGH GUSTS
TO 30 KNOTS NEAR ANY STRONGER SHOWERS OR STORMS WILL BE POSSIBLE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...JN
Hazardous weather outlook, May 30, 3:20 AM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
420 AM EDT MON MAY 30 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-310825-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
420 AM EDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

SIMILAR TO YESTERDAY...THE POTENTIAL FOR SHOWERS OR THUNDERSTORMS
WILL EXIST THIS AFTERNOON.  THERE WERE A COUPLE OF REPORTS OF SMALL
HAIL YESTERDAY...PEA SIZE HAIL IN PLATTSBURGH NEW YORK AND EAST BURKE
VERMONT...AND THE POTENTIAL FOR SMALL HAIL WITH ANY OF THE STRONGER
SHOWERS OR STORMS WILL ONCE AGAIN BE POSSIBLE.  ANY SHOWERS OR STORMS
SHOULD COME TO AN END AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

CONDITIONS WILL STILL BE FAVORABLE FOR AFTERNOON SHOWERS OR
THUNDERSTORMS ON TUESDAY ACROSS MUCH OF THE NORTH COUNTRY.  THIS
POTENTIAL WILL LIKELY EXIST ON WEDNESDAY AS WELL...BUT WITH SLIGHTLY
LESSER CHANCES OF OCCURRENCE.  ONE CANNOT RULE OUT THE POSSIBILITY OF
SMALL HAIL ON TUESDAY WITH ANY OF THE STRONGER SHOWERS OR STORMS. AN
UPPER LEVEL RIDGE OF HIGH PRESSURE WILL MOVE INTO THE REGION ON
THURSDAY AND PERSIST RIGHT THROUGH THE WEEKEND.  THUS DRY WEATHER
ALONG WITH ABOVE NORMAL TEMPERATURES CAN BE EXPECTED.  THUS...
HAZARDOUS WEATHER IS NOT EXPECTED DURING THE EXTENDED PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EVENSON

The radar

The Ft Drum radar (KTYX), 118 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Lawrence

When
May 30, 12:25 PM EST
Where
St. Lawrence County, Madrid
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.750, -75.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449660.